HELP!!! First day on Tecfidera. EEEEEEK!!!!!!!!!

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.

HELP!!! First day on Tecfidera. EEEEEEK!!!!!!!!!

Postby brog64 » Tue Nov 12, 2013 2:22 am

OMG this stuff is diabolical! I had my first dose this morning of the 120mg capsule and made sure I ate a high protein breakfast of bacon, sausage, fried egg and toast before taking it. I can't take Aspirin though due to another medical condition. Thanks for the diet tips ;)

The nausea kicked in about an hour after taking it but wasn't too bad, just a lot of goldfish gulping and feeling a bit icky.

But then my lips started to tingle and then burn as if I had rubbed raw chilli on them and then my tongue and throat felt itchy. Then my face felt itchy and started burning and bit by bit my whole body from the top of my head to the soles of my feet turned brick red and started feeling REALLY hot. And then the itching started. Blinking WHAT???? It was horrendous :( Not wanting to exaggerate but I felt as though I firstly had a really bad case of sun burn and then as if I had taken a shower in acid followed up by a quick roll in a nettle patch :( And the headache! And then I was getting the burning up feeling alternating with racking chills and shivering.

I rang my MS Nurse who said that of the 7 who had started Tecfidera 5 of us were describing the same thing and that this is the 'flush' Biogen are describing. Some flush! :(

She told me to only take one of the two 120mg tablets a day and to string the one week starting period out over two weeks before going up to full dose and to use antihistamines to ease the itching. I took an antihistamine and the redness and itching slowly eased but I still felt prickly for hours. And I can't shake the headache at all.

I am NOT looking forward to tomorrow when I have to do this again.

Has anyone else had the 'flush' (understatement of the century there, Biogen) to this extent and apart from Aspirin before taking the capsule has anyone any solutions?

If this takes a couple of months to ease off I really don't know that I can stick it....

Thanks for your help,

Brog
User avatar
brog64
Getting to Know You...
 
Posts: 12
Joined: Wed May 20, 2009 3:00 pm
Location: Australia

Advertisement

Re: HELP!!! First day on Tecfidera. EEEEEEK!!!!!!!!!

Postby CatChick » Wed Nov 13, 2013 7:35 am

Hi Brog!

I started taking Tecfidera on Nov 11. That first day I also experienced the "flushing" about an hour after my first pill. My face, arms, and chest went red as if I had a severe sunburn. Then an intense itchy rash appeared. It was bad but perhaps not as intense as you experienced as it did not impact my tongue or thoat. This subsided within an hour of it started. So far no nausea, but I know I'm early days yet so who knows. I've got my fingers and toes crossed that I don't get this particular side effect.

On day 2 I found that I was very gassy which has continued into day 3. I don't think I've burped so much in my life! I have had minor flushing during day 2 and again today. I also had a headache but a couple of OTC pills took care of that.

I spoke to the Biogen nurse and so far this is normal and I'm to continue on with the 2 120mg pills a day. She suggested taking something like gaviscon for my gas issue if it become a problem which is a major fear for for next week when my dose doubles. Do you have access to the Biogen nurse in addition to the MS resource nurse? I've been in close contact with both of these nurses and that sets my mind at ease.

How are thing going today?

C
CatChick
Newbie
 
Posts: 7
Joined: Wed Nov 13, 2013 6:45 am

Re: HELP!!! First day on Tecfidera. EEEEEEK!!!!!!!!!

Postby Tif » Fri Nov 15, 2013 10:10 am

Hi,
I took tecfidera for 5+ mo's and had horrible side effects also. I went off of it and felt better within a day, but it took more than that to get rid of side effects. It screwed with my vision, high pitched noise in ears, overall muscle weakness, extreme fatigue, always hot(flushing), balance was worse and walking was worse(no wonder, right...). I must admit that the vision issues really freaked me out. I have never experienced vision issues on any of the other med's (rebif, gilenya, tysabri-although only 2 doses of that). So to have my vision start to go like that really sucks! But, in all fairness, I did not take rebif or gilenya for very long either, they too made me sick.

Good luck to you.
Tif
Family Member
 
Posts: 50
Joined: Fri Sep 13, 2013 8:34 am

Re: HELP!!! First day on Tecfidera. EEEEEEK!!!!!!!!!

Postby brog64 » Sat Nov 16, 2013 4:18 am

Hi,

I'm up to Day 5 now and after speaking with my neuro she said to take the Aspirin regardless of my other condition and it hasd made a huge difference. I am also taking a long acting antihistamine with the Tecfidera and the flushing and itching have subsided with each day. She also told me to not do the evening dose but just do the one morning dose a day until things improve.

Sorry to hear it didn't work out for you Tif :(

B

Tonight is the first time I have tried the evening dose and I decided to do that because today I had no side effects at all :) So far so good. The nausea and gassiness have eased off too and I am feeling much more hopeful now. It was a rather horrid start though.

Thanks for your help Catchick and yes, I am enrolled in Biogen's support system and the nurse there has been great too.
User avatar
brog64
Getting to Know You...
 
Posts: 12
Joined: Wed May 20, 2009 3:00 pm
Location: Australia

Re: HELP!!! First day on Tecfidera. EEEEEEK!!!!!!!!!

Postby chowder1 » Sat Nov 16, 2013 9:12 am

UGH!!

I had flushing only once with the 2nd pill of the day. (Felt like a sunburn) Made sure I took pills 12 hours apart after that and no flushing.

That was good for the first week on the smaller dose.

But I got VERY sick on the larger dose........so I stopped it.......

Good luck!!
age: 44, rrms 14 years, breast cancer 2011
chowder1
Family Member
 
Posts: 56
Joined: Sat Sep 21, 2013 5:38 am
Location: Ohio


Return to Tecfidera (BG-12, dimethyl fumarate)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users